Jump to content

CariEnti - Cold Turkey off Sertraline: maybe not my best idea 😬


Recommended Posts

Hi. I’m Cari. 47 year old mom of 2 teenagers. Married 21 years. Abruptly stopped taking 100 mg of sertraline 16 days ago after over 15 years of ADs, and the withdrawals are brutal. I’m determined to power through but it’s so hard. The vertigo is the worst, nausea a close second,  but recently the unpleasant taste and… itch? in my mouth and sensitivity to smells to the point of gagging is pretty debilitating and weird. I felt incredible mood wise for the first 2 weeks - maybe even mildly manic - just super social and energetic and motivated. But last few days much more sad, constantly on the verge of tears. (I want that previous euphoria back!)
 

I just read the reinstatement protocol and am tempted to try just like 10 mg or something to take the edge off, but I’m wary. I’m afraid I’ll never get off this drug. I’ve tried tapering off several times before. It feels hopeless. I DO NOT want to take sertraline anymore. The side effects have had such a negative effect on my marriage and family - the loss of libido especially has alienated my husband. The fatigue and lack of energy/motivation along with the weight gain are hindering me living my best life. I want to have a healthy intimacy with my husband, have energy to keep up with my kids. I have an appointment with my doctor next month - the wait for an appointment is long. So I’m trying do this on my own, and have been reading through the stories and advice here.

 

TL;DR: Having withdrawal symptoms after going cold turkey 2 weeks ago; thinking of reinstating small dose, but afraid going back on even a little means I’ll never get off this drug. What should I do? Please help.


2007-08 Lexapro for Postpartum depression

2009 brief stint with amitryptaline
2010 Zoloft (sertraline) 50 mg

2011 sertraline increased to 100 mg

2024-May-1 cold turkey off sertraline 

 

Link to comment
  • CariEnti changed the title to CariEnti - Cold Turkey off Sertraline: maybe not my best idea 😬
  • Administrator

Welcome @CariEnti

 

On 5/18/2024 at 1:18 PM, CariEnti said:

Abruptly stopped taking 100 mg of sertraline 16 days ago after over 15 years of ADs, and the withdrawals are brutal

 

Yep, that's going to be very unpleasant.

 

Why taper by 10% of my dosage? The reductions should get smaller and smaller each month, for example: 10mg, 9mg, 8.1mg, 7.3mg etc. Importantly, if you develop unpleasant side effects from tapering, halt the taper, give yourself time to settle, and once stable, taper more slowly and by smaller amounts moving forward.

 

When you stop taking an AD CT, WD symptoms are the likely outcome: Daily Checklist of Antidepressant Withdrawal Symptoms (PDF) 

 

You mention some common WD symptoms in your post.

 

On 5/18/2024 at 1:18 PM, CariEnti said:

I’m determined to power through but it’s so hard.

 

Without wanting to scare you (just make sure you're informed), it may get harder and last a long time, so I'm glad you've read the reinstatement guide.

 

It is prudent to start low to see how you go, and you can very slowly work up from there if necessary. 

 

At three weeks off 100mg, reinstating 10mg doesn't sound too high, but we all respond differently. Keep notes of how you feel following the reinstatement.

 

On 5/18/2024 at 1:18 PM, CariEnti said:

but I’m wary. I’m afraid I’ll never get off this drug. I’ve tried tapering off several times before. It feels hopeless. I DO NOT want to take sertraline anymore.

 

I've tried do get off ADs many times, too. Now that I've learned about 10% taper, and followed it for 2.5 years, I've made progress I never thought possible. You can do it; you just need to go sloooooow.

 

On 5/18/2024 at 1:18 PM, CariEnti said:

The side effects have had such a negative effect on my marriage and family - the loss of libido especially has alienated my husband.

 

In my experience, you don't need to get to 0mg for these things to improve. I've seen gradual improvements in side effects as I tapered.

 

On 5/18/2024 at 1:18 PM, CariEnti said:

I have an appointment with my doctor next month - the wait for an appointment is long. So I’m trying do this on my own, and have been reading through the stories and advice here.

 

In my experience, most doctors are dismissive of WD symptoms and very slow tapers, so I'm glad to read you're doing your own research.

 

A few helpful links:

 

Windows and waves pattern of stabilization

 

Emotional Spirals

 

Non-drug coping strategies

 

Melatonin for sleep

 

We don't suggest many supplements, but two that many of us find helpful are magnesium and omega-3 fish oil. Here are the links for info about those. Add one at a time and start with a low dose to see how it affects you. 


Magnesium

 

Omega-3 fatty acids (fish oil)

 

Avoid alcohol. 

 

Don't change the manufacturer of your AD.

 

This is your own Introduction topic.  Each member has only ONE Introduction topic.  Your own Introduction topic is the best place to ask questions and the place to journal your progress.  This keeps your history in one place and means you do not have to repeat your story. 

 

Once again, welcome to S.A.

 

Emonda

 

 

Please don't send me PMs. I am not a doctor. My comments are based on my personal experience with ADs and tapering. Consult your doctor about your own medical decisions.

Start of taper: Jan ’22 Vortioxetine 15mg, 

End year 1: 4.5mg, 

End year 2: 2.38mg, 

Year 3: 19 Jan 2.33mg, 26 Jan 2.28mg, 2 Feb 2.24mg, 8 Feb 2.19mg, 29 Feb 2.15mg, 7 Mar 2.10mg, 14 Mar 2.06mg, 21 Mar 1.99mg, 10 Apr 1.95mg, 17 Apr 1.91mg, 24 Apr 1.87mg, 1 May 1.83mg, 23 May 1.80mg, 30 May 1.76mg, 8 Jun 1.72mg, 13 Jun 1.66mg, 3 Jul 1.62mg, 10 Jul 1.58mg, 17 Jul 1.54mg

Link to comment

Thank you for your helpful reply! I did reinstate 8 mg two nights ago and noticed an improvement in the vertigo the next morning. I’m fighting a cold so it’s hard to know which symptoms are that vs med changes, but I’m feeling better since the 8 mg reinstatement than I was before. Also ordered some fish oil and vitamin e capsules to start taking those, and a magnesium oil. Here’s hoping 🤞 


2007-08 Lexapro for Postpartum depression

2009 brief stint with amitryptaline
2010 Zoloft (sertraline) 50 mg

2011 sertraline increased to 100 mg

2024-May-1 cold turkey off sertraline 

 

Link to comment
  • Administrator

Keep notes of how you're doing, @CariEnti.

 

Certainly a cold can make WD symptoms feel worse.

 

Wishing you well on this journey.

Please don't send me PMs. I am not a doctor. My comments are based on my personal experience with ADs and tapering. Consult your doctor about your own medical decisions.

Start of taper: Jan ’22 Vortioxetine 15mg, 

End year 1: 4.5mg, 

End year 2: 2.38mg, 

Year 3: 19 Jan 2.33mg, 26 Jan 2.28mg, 2 Feb 2.24mg, 8 Feb 2.19mg, 29 Feb 2.15mg, 7 Mar 2.10mg, 14 Mar 2.06mg, 21 Mar 1.99mg, 10 Apr 1.95mg, 17 Apr 1.91mg, 24 Apr 1.87mg, 1 May 1.83mg, 23 May 1.80mg, 30 May 1.76mg, 8 Jun 1.72mg, 13 Jun 1.66mg, 3 Jul 1.62mg, 10 Jul 1.58mg, 17 Jul 1.54mg

Link to comment

I agree, when I get sick my withdrawals are worse.  I am tapering slowly but my second week after each taper is sometimes rough.  Staying hydrated with added electrolytes seems to help me a good bit.

1994-2002 several different SSRI’s,  klonopin.   
2002 ct klonopin,  2 wks later put back on klonopin, added  Seroquel & lexapro 

2002 weaned klonopin 2006 Ct lexapro, added imipramine 250mg, 2009-2010 weaned off seroquel, 2016-17 150mg,  2017-19 100 mg, 1/20 50mg, 2 weeks later 60 mg 11/22 56 mg 12-22 50mg 4/5/23 - 47mg 4/16 40 mg 6/27/23-35mg, 4/15/24 33mg, 5/15/24 32mg, 5/27/24 30mg, 6/09/24 29mg, 6/14 28mg

Ropinirole 1/2020  3/21 ropinirol 2 mg 

Ozempic 4/2023 .25, 6/26/23 .37mg 12/1/23 .39mg, 4/24 40mg, 5/16/24 .25mg 6/14 0mg

clonidine .1mg 1/2024

Supplements: boron, diatomaceous earth, cream of tartar  and Celtic sea salt, transdermal magnesium oil

 

 

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy